Alert archive / Illinois / Flash Flood Warnings in 2024
Flash Flood Warning 9, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood warning at Apr 28, 2024, 1:39 AM CDT for 6 counties in Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2024, 1:39 AM CDT (06:39 UTC)
- Expired
- Apr 28, 2024, 5:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fulton County, IL, Knox County, IL, Marshall County, IL, Peoria County, IL, Tazewell County, IL, Woodford County, IL
The radar
The Lincoln radar (KILX), 73 km from the middle of the area, began a volume at 06:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1529 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted.
775
WGUS53 KILX 280639
FFWILX
ILC057-095-123-143-179-203-281030-
/O.NEW.KILX.FF.W.0009.240428T0639Z-240428T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
139 AM CDT Sun Apr 28 2024
The National Weather Service in Lincoln has issued a
* Flash Flood Warning for...
Southern Marshall County in central Illinois...
Peoria County in central Illinois...
North Central Tazewell County in central Illinois...
Northwestern Woodford County in central Illinois...
Fulton County in west central Illinois...
Southern Knox County in west central Illinois...
* Until 530 AM CDT.
* At 137 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 2 inches of rain have
fallen. Additional rainfall amounts up to 1 inch are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Peoria, Pekin, East Peoria, Morton, Canton, Chillicothe,
Washington, Bartonville, Creve Coeur, West Peoria, Germantown
Hills, Marquette Heights, Farmington, Elmwood, Bellevue,
Princeville, Rome, Toluca, Dunlap and Cuba.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4097 8969 4104 8905 4081 8946 4059 8944
4060 8997 4019 9040 4019 9045 4078 9044
FLASH FLOOD...RADAR INDICATED
$$
372 follow-up statements
494
WGUS73 KILX 280813
FFSILX
Flash Flood Statement
National Weather Service Lincoln IL
313 AM CDT Sun Apr 28 2024
ILC057-095-123-143-179-203-281030-
/O.CON.KILX.FF.W.0009.000000T0000Z-240428T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fulton IL-Knox IL-Marshall IL-Peoria IL-Tazewell IL-Woodford IL-
313 AM CDT Sun Apr 28 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM CDT EARLY THIS
MORNING FOR SOUTHEASTERN MARSHALL, CENTRAL PEORIA, NORTH CENTRAL
TAZEWELL, NORTHWESTERN WOODFORD, NORTHERN FULTON AND SOUTHEASTERN
KNOX COUNTIES...
At 310 AM CDT, Doppler radar indicated up to 2.5 inches of rain have
fallen from thunderstorms. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Peoria, East Peoria, Canton, Washington, Bartonville, Creve Coeur,
West Peoria, Germantown Hills, Farmington, Bellevue, Rome, Toluca,
Hanna City, Washburn, Trivoli, Avon, Fairview, Spring Bay, Peoria
International Airport and Kickapoo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4075 8999 4081 8971 4088 8950 4092 8938
4104 8905 4093 8926 4081 8946 4071 8945
4063 8957 4062 8991 4045 9044 4067 9043
4071 9019
FLASH FLOOD...RADAR INDICATED
$$
37486
WGUS73 KILX 281029
FFSILX
Flash Flood Statement
National Weather Service Lincoln IL
529 AM CDT Sun Apr 28 2024
ILC057-095-123-143-179-203-281039-
/O.EXP.KILX.FF.W.0009.000000T0000Z-240428T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fulton IL-Knox IL-Marshall IL-Peoria IL-Tazewell IL-Woodford IL-
529 AM CDT Sun Apr 28 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 530 AM CDT EARLY THIS MORNING
FOR SOUTHEASTERN MARSHALL, CENTRAL PEORIA, NORTH CENTRAL TAZEWELL,
NORTHWESTERN WOODFORD, NORTHERN FULTON AND SOUTHEASTERN KNOX
COUNTIES...
The heavy rain has ended and flood waters are receding. Please
continue to heed remaining road closures.
A Flood Watch remains in effect until 1000 AM CDT for portions of
central and west central Illinois.
&&
LAT...LON 4075 8999 4081 8971 4088 8950 4092 8938
4104 8905 4093 8926 4081 8946 4071 8945
4063 8957 4062 8991 4045 9044 4067 9043
4071 9019
$$
37What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 12:52 AM CDT, 47 minutes earlier. Its key messages:
- Flood Watch in effect tonight for locations along and north of a Rushville to El Paso line. Several rounds of thunderstorms with excessive rainfall rates may lead to flash flooding.
- Another round of strong to potentially severe thunderstorms expected Sunday evening. Highest severe probabilities will be focused west of I-55.
Area forecast discussion, Apr 28, 12:52 AM CDT, 47 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 1252 AM CDT Sun Apr 28 2024 .KEY MESSAGES... - Flood Watch in effect tonight for locations along and north of a Rushville to El Paso line. Several rounds of thunderstorms with excessive rainfall rates may lead to flash flooding. - Another round of strong to potentially severe thunderstorms expected Sunday evening. Highest severe probabilities will be focused west of I-55. && .UPDATE... Issued at 711 PM CDT Sat Apr 27 2024 Complex convective scenario unfolding this evening. Currently have a blossoming area of showers and isolated storms from near St. Louis northeast to Danville. This is occurring in a region of modest instability and weak deep layer shear, so not anticipating much more than brief heavy rainfall and cloud to ground lightning strikes over the next few hours as this festers in a focused region of moist convergence. To our west, the main severe convective line of interest stretches from west central MO into southeast IA. This has formed in an area of moderate instability (MLCAPE near 2k J/kg) and deep layer shear of 40+ kt. This line is expected to continue its northeastward motion this evening, reaching our far northwest CWA around 10-11 pm. The farther east the line pushes, the less favorable the thermodynamic environment becomes. Still, there appears to be a few hour window where severe thunderstorms will be possible late this evening, primarily northwest of the IL River. If storms can remain surface based all severe hazards would be in play given curved low level hodographs and sufficient instability for severe level wind gusts and hail. Heavy rain and localized flash flooding are also concerns, given the convergent nose of a strong low-level jet setting up over the western CWA tonight. With the instability and high moisture levels already in place, deep convection and high rain rates (1-2"/hr) seem to be a good bet. 1-hr flash flood guidance is around 1.5", and these should be approached at least on a localized basis. The current Flash Flood Watch has the region of concern covered, so not anticipating any changes to the watch at this time. 25 && .SHORT TERM...(Tonight through Sunday) Issued at 323 PM CDT Sat Apr 27 2024 A warm and humid airmass has overspread central Illinois this afternoon...with 19z/2pm temperatures in the middle to upper 70s and dewpoints hovering in the middle 60s. A slow-moving cold front is poised well upstream from central Iowa southwestward into Kansas and will serve as the focus for strong to severe convection over the next several hours. Regional mesoanalysis shows SBCAPEs in excess of 3000J/kg ahead of the front from southeast Iowa to Texas. With 0-6km bulk shear of 35-45kt within this zone, all CAMs indicate convection rapidly blossoming this afternoon. Meanwhile further east across central Illinois, instability/shear are not as impressive and the region is still experiencing synoptic subsidence as a result of short-wave ridging aloft. Am therefore only expecting widely scattered thunderstorms within the broad warm sector across the KILX CWA through the remainder of the afternoon into early this evening. Most models suggest thunderstorms will begin developing further east into the Illinois River Valley after 03z/10pm in response to a strengthening low-level jet oriented from Oklahoma northeastward into Missouri. HREF indicates low probabilities for severe wind/hail as far east as the Illinois River this evening, so think current Slight Risk area west of I-55 has a good handle on the severe potential. Aside from the potential for scattered damaging wind gusts and large hail, there is increasing concern for heavy rainfall and flash flooding across the W/NW CWA. With precipitable water values increasing to 1.50-1.75 and several CAMs suggesting training thunderstorm cells within the instability axis ahead of the front, have opted to issue a Flood Watch for locations along/north of a Rushville to El Paso line. Think storms will be efficient rain-makers...with excessive rainfall rates of over 2 inches per hour possible. Given the wet soil conditions, think this additional rainfall could lead to scattered flash flooding...particularly in flood-prone and urban areas. Further east into central Illinois, the precip will be much more scattered in nature tonight...with locations along/south of I-70 staying mostly dry. Barnes .LONG TERM...(Monday through Next Saturday) Issued at 323 PM CDT Sat Apr 27 2024 Convection tied to the nocturnal LLJ will shift eastward and weaken considerably late tonight into Sunday morning as it outruns its energy source. As a result, am expecting overcast conditions with showers and perhaps a few thunderstorms along/west of I-55 on Sunday. Further east, windy and dry conditions will prevail along and east of the I-57 corridor. The next round of strong to severe convection will fire along the cold front across Iowa/Missouri late Sunday afternoon...then gradually push into west-central Illinois during the evening. Think a damaging wind/large hail risk will exist as far east as I-55 before the storms weaken as daytime instability wanes. Still need to keep an eye on the far E/SE CWA mainly east of I-57 Monday afternoon as the potential still exists for a few strong storms along the departing cold front. Once the front passes, a return to warm/dry weather is anticipated for Tuesday. After that, an unsettled week is ahead as a series of disturbances brings periodic rain chances Wednesday through Friday. Temperatures will warm back into the upper 70s/lower 80s by mid-week before slightly cooler/drier conditions arrive by next weekend. Barnes && .AVIATION... (For the 06z TAFs through 06z Sunday Night) Issued at 1245 AM CDT Sun Apr 28 2024 Scattered to numerous showers and thunderstorms were over central IL since mid evening and lifting northeast with strong SSW to southwest low level jet around 45 kts. This convection has lifted ne of SPI and about to lift ne of DEC airport. HRRR model has been handling this convection fairly well and utilized it with this aviation forecast package. Convection to lift north of CMI and BMI between 07-08Z but be close to PIA on the IL river through 11Z. IFR to MVFR ceilings and vsbys expected at times with thunderstorms, lowest at PIA. Continue LLWS overnight until sunrise with 2k ft SW winds 40-50 kts weakest at PIA. Looks like a break in convection during the day Sunday with VFR conditions generally expected. South to SSW winds will increase to 17-24 kts with gusts 28-34 kts developing between 13-14Z and then weaken some by sunset Sunday but still gusting around 25 kts during Sunday evening. Another batch of convection forecast to spread eastward ahead of an approaching cold front by late Sunday evening after 03Z/10 pm Sunday with MVFR conditions possible again with band of showers and thunderstorms. 07 && .ILX WATCHES/WARNINGS/ADVISORIES... Flood Watch until 10 AM CDT this morning for ILZ027>031-036-037- 040-041. &&
Hazardous weather outlook, Apr 27, 3:13 PM CDT, 10 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 313 PM CDT Sat Apr 27 2024 ILZ027>031-036-037-040-041-282015- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason- 313 PM CDT Sat Apr 27 2024 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. Showers and thunderstorms are possible this afternoon through tonight. Some of these storms may become severe this evening, with isolated hail, locally damaging wind gusts, and a threat of a few tornadoes possible. Locally heavy rain resulting in ponding of water or flash flooding is also possible along with dangerous cloud-to-ground lightning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional thunderstorms are expected Sunday through Sunday night, which may also become severe. The most likely time for severe storms is in the afternoon and evening. South winds will gust from 30 to 40 mph Sunday. There will be chances for showers and thunderstorms most days Monday through Friday. At this time, it is too early to determine the threat for severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Expected storm motion is toward the northeast around 40 mph. ILZ038-042>057-061-282015- McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- 313 PM CDT Sat Apr 27 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. Showers and thunderstorms are possible this afternoon through tonight. Some of these storms may become severe this evening, with isolated hail and locally damaging wind gusts possible. Locally heavy rain resulting in ponding of water is also possible along with dangerous cloud-to-ground lightning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional thunderstorms are expected Sunday through Sunday night, which may also become severe. The most likely time for severe storms is in the afternoon and evening. South winds will gust from 30 to 40 mph Sunday. There will be chances for showers and thunderstorms most days Monday through Friday. At this time, it is too early to determine the threat for severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Expected storm motion is toward the northeast around 40 mph. ILZ062-063-066>068-071>073-282015- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 313 PM CDT Sat Apr 27 2024 This Hazardous Weather Outlook is for east central Illinois and southeast Illinois. .DAY ONE...Tonight. Showers and thunderstorms are possible this afternoon through tonight. The probability for severe weather with these storms is low, however dangerous cloud-to-ground lightning can be expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional thunderstorms are expected Sunday through Sunday night. The probability for severe weather is low. South winds will gust from 30 to 40 mph Sunday. There will be chances for showers and thunderstorms most days Monday through Friday. At this time, it is too early to determine the threat for severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. Deubelbeiss
In the hours before
Local storm report, Apr 27, 9:26 PM CDT, 4 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
926 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM Funnel Cloud 3 WSW Illiopolis 39.84N 89.29W
04/27/2024 Sangamon IL Law Enforcement
Funnel cloud spotted from a field south of
I-72 near milepost 112. The funnel cloud was
moving northeast.
&&
AATLocal storm report, Apr 27, 11:02 PM CDT, 2 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1102 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM Flash Flood 4 E Buffalo 39.85N 89.33W
04/27/2024 Sangamon IL Public
Delayed report. Old Route 36 east of
Lanesville flooded. Water running over the
road.
&&
AATThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 8:52 PM CDT | Tornado Warning | ILX | Sangamon | 38 min |
| Apr 27, 9:20 PM CDT | Tornado Warning | ILX | DeWitt, Logan, Macon | 25 min |
| Apr 27, 10:25 PM CDT | Flash Flood Warning | ILX | DeWitt | 110 min |
| Apr 27, 11:58 PM CDT | Flash Flood Warning | ILX | Marshall, Tazewell, Woodford | 6 hr |
| Apr 28, 7:34 AM CDT | River Flood Warning | ILX | Fulton, Knox | 4 days |
| Apr 28, 7:34 AM CDT | River Flood Warning | ILX | Fulton | 4 days |
Nearby
Flash Flood Warnings in Illinois, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.